Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 46, NWS Midland/Odessa, TX

May 15, 2003Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2003, 10:52 PM CDT for Scurry County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 10:52 PM CDT (03:52 UTC)
Expired
May 15, 2003, 11:30 PM CDT
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 116 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 6:25 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5088 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

980 
WUUS54 KMAF 160352
SVRMAF
TXC415-160430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1052 PM CDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SCURRY COUNTY IN WEST TEXAS

* UNTIL 1130 PM CDT

* AT 1049 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
  A SEVERE THUNDERSTORM 2 MILES NORTH OF FLUVANNA...OR ABOUT 19   
  MILES NORTHWEST OF SNYDER...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  HUDD...FLUVANNA...DERMOTT AND ARAH...U.S. HIGHWAY 84 

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3295 10117 3271 10117 3281 10070 3296 10067

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:40 PM CDT, 12 minutes earlier.

Area forecast discussion, May 15, 10:40 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION..UPDATE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1040 PM CDT THU MAY 15 2003

HAVE SENT UPDATE TO ZONES TO REFLECT DECREASED WINDS AND INCLUDE NEW
TORNADO WATCH FOR THE EAST TIL 4 AM. DRYLINE AND PAC FRONT HAVE
MERGED WITH NEW DEVELOPMENT FOCUSED IN THE NE CWFA WHERE GOOD
CONVERGENCE OF LOW LEVEL FLOW IS NOTED. BOUNDARY NOW STARTING TO
MOVE EAST BUT MSTR WILL BE IN PLACE FOR A FEW MORE HOURS IN THE
NE...CONTINUING SEVERE POTENTIAL.

.MAF...
TX...RED FLAG WARNING TXZ074-258 TIL 16/06Z.
NM...RED FLAG WARNING NMZ112 TIL 16/06Z.
Hazardous weather outlook, May 15, 4:40 PM CDT, 6 hours 12 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-160800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM AROUND SEMINOLE
TO SNYDER AND COLORADO CITY.  WHILE COVERAGE IS EXPECTED TO BE
LIMITED...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
ARE THE PRIMARY SEVERE WEATHER CONCERNS. THE LIKELIHOOD OF SEVERE
THUNDERSTORMS WILL DECREASE LATER THIS EVENING AS THE DRYLINE FINALLY
PUSHES EAST INTO NORTHWEST TEXAS.

STRONG WINDS WILL PERSIST OVER THE GUADALUPE MOUNTAINS...AND A HIGH
WIND WARNING IS IN EFFECT FOR THIS AREA THIS EVENING.

THE COMBINATION OF LOW RELATIVE HUMIDITY VALUES AND WINDY CONDITIONS
FROM SOUTHEASTERN NEW MEXICO SOUTH INTO THE TEXAS BIG BEND WILL
CREATE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD. THESE
CONDITIONS WILL CONTINUE THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE LIKELIHOOD OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED EAST OF SEMINOLE.

PLEASE REFER TO OUTLOOKS AND DISCUSSIONS ISSUED BY THE STORM
PREDICTION CENTER FOR ADDITIONAL INFORMATION REGARDING THE THREAT
OF SEVERE WEATHER.

PLEASE REFER TO FIRE WEATHER FORECASTS /FNUS54 KMAF/ AND RED FLAG
WARNINGS /WWUS84 KMAF/ ISSUED BY THE NATIONAL WEATHER SERVICE IN
MIDLAND FOR ADDITIONAL INFORMATION REGARDING FIRE WEATHER CONCERNS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

In the hours before

Local storm report, May 15, 7:12 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
712 PM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    SNYDER                    TX   60 MPH TSTM GUST
05/15/03   SCURRY                         REPORTED BY STORM
                                          SPOTTER.

0640 PM    6 E SNYDER                TX   .88 INCH HAIL
05/15/03   SCURRY                         REPORTED BY PRICE
                                          DANIELS UNIT OF THE TDJC.
Local storm report, May 15, 7:17 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
717 PM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    SNYDER                    TX   60 MPH TSTM GUST
05/15/03   SCURRY                         REPORTED BY SPOTTER.

0640 PM    6 E SNYDER                TX   0.88 INCH HAIL
05/15/03   SCURRY                         REPORTED BY PRICE
                                          DANIELS UNIT OF THE
                                          TDJC.
Local storm report, May 15, 7:26 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
726 PM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    3 E SNYDER                TX   63 MPH TSTM GUST
05/15/03   SCURRY                         TEXAS MESONET REPORT.
Special weather statement, May 15, 7:27 PM CDT, 3 hours 25 minutes before
TXZ045-046-160045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
727 PM CDT THU MAY 15 2003

...TORNADO WATCH 383 CANCELED FOR GAINES AND DAWSON COUNTIES...

SEVERE WEATHER HAS MOVED EAST AND THEREFORE THE NATIONAL WEATHER
SERVICE IN MIDLAND HAS CANCELED TORNADO WATCH 383 FOR GAINES AND
DAWSON COUNTIES.
Local storm report, May 15, 9:06 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
906 PM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    SNYDER                    TX   60 MPH TSTM GUST
05/15/03   SCURRY                         REPORTED BY STORM
                                          SPOTTER.

0640 PM    6 E SNYDER                TX   .88 INCH HAIL
05/15/03   SCURRY                         REPORTED BY PRICE
                                          DANIELS UNIT OF THE TDCJ.

0640 PM    3 E SNYDER                TX   63 MPH TSTM GUST
05/15/03   SCURRY                         TEXAS MESONET REPORT.
Special weather statement, May 15, 10:23 PM CDT, 29 minutes before
TXZ047-048-052-053-160900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1023 PM CDT THU MAY 15 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 400 AM CDT FRIDAY MORNING FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

BORDEN...HOWARD...MITCHELL AND SCURRY

THIS TORNADO WATCH INCLUDES THE CITIES OF...

BIG SPRING...COLORADO CITY...GAIL AND SNYDER

THIS WATCH REPLACES TORNADO WATCH #385 PREVIOUSLY IN EFFECT UNTIL
MIDNIGHT CDT.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN
ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND
DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.